MAUDE Adverse Event Report: STRYKER GMBH WRIST FUSION PLATE SHORT BEND VARIAX2 123MM; PLATE, FIXATION, BONE

STRYKER GMBH WRIST FUSION PLATE SHORT BEND VARIAX2 123MM; PLATE, FIXATION, BONE
Model Number 629589
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348); Implant Pain (4561)
Date of Event 08/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "surgeon implanted a short bend wrist fusion plate product number 629589, lot#: d43822, on (b)(6) 2019.Plate was not bent while insertion.Patient was doing well all the way up until his second post op appointment on (b)(6) where the fusion looked great.Patient came back to the office on (b)(6) experiencing pain and [surgeon] found that the patient experienced a failure of hardware.Surgeon scheduled a wrist fusion case for (b)(6) and while reviewing x rays with him he mentioned for the first time the plate breakage at the transverse hole and the patients mental health.Patient has a neuromuscular disorder from psychiatric medications or from a stroke and his hand has muscle spasms causing him to flex regularly to 90°.Surgeon's pre op plan is to do a tensynovectomy of extensor tendons and assess bone quality and plate.We implanted the same product #629589, lot#: d54200 with the same screw patterns and sizes while fusing the cmc joint and utilizing bone graft.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, although the device was not returned for evaluation but a couple of pictures were shared which confirms the failure.A device inspection was not possible since the affected device was not returned however through the images shared it could be estimated, but with no certainty that the breakage happened in a fatigued manner.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A couple of x-rays that were provided were shared with our hcp and his opinion was sought.To the question whether the failure happened because of a failed fusion or neuromuscular disorder, he opined based on the very limited information that: ¿it is rather, that the neuromuscular disorder may have led to failed fusion and consequently the plate broke.¿ more detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, based on the medical opinion and the provided pictures, the breakage may have happened due to metal fatigue caused due a failed fusion triggered by neuromuscular disorder in the patient.If the device is returned or any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
As reported: "[surgeon] implanted a short bend wrist fusion plate product number 629589 lot# d43822 on (b)(6) 2019.Plate was not bent while insertion.Patient was doing well all the way up until his second post op appointment on may 15th where the fusion looked great.Patient came back to the office on 8/6 experiencing pain and [surgeon] found that the patient experienced a failure of hardware.[surgeon] scheduled a wrist fusion case for 8/18 and while reviewing x rays with him he mentioned for the first time the plate breakage at the transverse hole and the patients mental health.Patient has a neuromuscular disorder from psychiatric medications or from a stroke and his hand has muscle spasms causing him to flex regularly to 90°.[surgeon's] pre op plan is to do a tensynovectomy of extensor tendons and assess bone quality and plate.We implanted the same product #629589 lot# d54200 with the same screw patterns and sizes while fusing the cmc joint and utilizing bone graft.".

Brand Name
WRIST FUSION PLATE SHORT BEND VARIAX2 123MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10525163
Report Number0008031020-2020-02225
Device Sequence Number11552061
Product Code HRS
UDI-Device Identifier07613327131444
UDI-Public07613327131444
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K151178
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number629589
Device Catalogue Number629589
Device Lot NumberD43822
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/18/2020
Supplement Date Received by Manufacturer10/15/2020
Initial Report FDA Received Date09/11/2020
Supplement Report FDA Received Date11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient Weight88